Kansas, 2009

Tornado and Hail in Kansas, June 14 to 15, 2009

June 14 to 15, 2009 · NWS ICT · 12 events in 4 counties and zones

Supercell thunderstorms developed across portions of South Central Kansas during the late evening and overnight hours of June 14th and early on June 15th, 2009. The thunderstorms developed just south of quasi stationary boundary situated across the region, as a mid level impulse moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$208,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Supercell thunderstorms developed across portions of South Central Kansas during the late evening and overnight hours of June 14th and early on June 15th, 2009. The thunderstorms developed just south of quasi stationary boundary situated across the region, as a mid level impulse moved across the area. The supercells produced the full gamut of severe weather including large hail up to 1.5 inches, damaging wind gusts to 70 mph, and an isolated tornado that touched down near Maple City, Kansas, that hit a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 14, 5:41 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 14, 5:41 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT SUN JUN 14 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ONE AREA OF SHOWERS ACROSS S-CNTRL/SERN KS SHOULD CONTINUE TO
TRANSLATE EWD ACROSS SERN KS EARLY THIS EVE IN REGION OF
ISENTROPIC LIFT. MORE WIDESPREAD STRONGER CONVECTION EXPECTED TO
INITIATE LATER THIS EVE IN NW/N-CNTRL KS WHEN LOW-LEVEL JET
DEVELOPS FOCUSING MOISTURE TRANSPORT...ISENTROPIC LIFT AND 850
CONVERGENCE. AN MCS CLUSTER OR TWO SEEMS PROBABLE TO DEVELOP AND
AFFECT CNTRL/SERN KS LATER TONIGHT AROUND THE EDGE OF THE WARMER
MID-LEVEL PLUME OF AIR. WILL INCLUDE A BEST GUESS TEMPO TS GROUP
AT RSL/SLN/CNU SITES WITH CB GROUPS ELSEWHERE WHERE COVERAGE
ANTICIPATED TO BE LESS. SHOULD BE A BREAK IN CONVECTION DURING
MUCH OF DAY MONDAY ONCE ISENTROPIC LIFT WANES IN AM HOURS.

JMC

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT SUN JUN 14 2009/

DISCUSSION...
UPPER LEVEL DATA SHOWS A CONTINUED NEGATIVE HEIGHT ANOMALY OVER THE
WESTERN STATES...WITH A DOWNSTREAM RIDGE OVER THE CENTRAL UNITED
STATES.  THIS PATTERN REMAINS OVER THE FORECAST AREA FOR THE
FORESEEABLE FUTURE.

THUNDERSTORM CHANCES FOR THE NEXT 7 DAYS:
MAIN ISSUE - CONVECTION AND SUBSEQUENT WEATHER IMPACTS /SEVERE AND
FLOODING/.  PREDICTABILITY REMAINS VERY LOW.

SEVERAL SURFACE BOUNDARIES FOUND ACROSS THE REGION VIA THE 18Z
SURFACE ANALYSIS.  GIVEN THAT...IT REMAINS VERY DIFFICULT TO
PINPOINT CONVECTIVE DEVELOPMENT TONIGHT OR FOR ANY TIME PERIOD FOR
THE NEXT 7 DAYS.

ONGOING CONVECTION FESTERING OVER WESTERN OKLAHOMA AND THE TEXAS
PANHANDLE SEEMS TO BE ALONG THE MAIN WARM FRONT ADVANCING NORTHWARD
THAT EXTENDS FROM KGAG-KMLC.  A SECOND BOUNDARY...SEEMINGLY FROM AN
OUTFLOW...IS ADVANCING SOUTH AND EXTENDS FROM K3K-KEWK-KCNU.

CLOUDS ACROSS THE REGION HAVE BEEN REALLY HAMPERING THE
INSTABILITY.  A LARGE CAP REMAINS IN PLACE AND GIVEN THE LACK
OVERALL HEATING...THE LIKELIHOOD OF THIS BEING BROKEN IS SMALL.
THEREFORE...THINK THE BULK OF CONVECTION WILL BE OVERNIGHT FROM
FORCED ASCENT VIA MOISTURE TRANSPORT WITH THE LOW LEVEL JET.

OVER THE REMAINDER OF THE WEEK...THE QUASI-STATIONARY SURFACE FRONT
REMAINS OVER THE AREA.  GIVEN THAT AND THE OUTFLOW BOUNDARIES AS
WELL AS THE FLOW PATTERN...THE MOST PREDICTABLE PART OF THIS PATTERN
REMAINS THE LIKELIHOOD OF NOCTURNAL CONVECTION.  FROM THAT...JUST DO
NOT SEE HOW WE CAN CONFIDENTLY PREDICT ANYTHING MORE THAN THIS RIGHT
NOW.

FINALLY...THE PROBLEM OF FLOODING.  THESE SYSTEMS HAVE ALL BEEN
FORWARD PROPAGATING SYSTEMS AND GIVEN THE CORFIDI VECTORS...BELIEVE
THIS WILL REMAIN SO.  THEREFORE...GIVEN LOW PREDICTABILITY AND THE
FACT THAT THESE WILL BE PROGRESSIVE SYSTEMS...FLOOD WATCH...THOUGH
DESIRABLE THINKING THAT RAINFALL WILL BE HEAVY AND PLENTIFUL...VERY
HARD TO FAVOR ONE AREA OVER ANOTHER UNTIL THE 3-6 HOUR TIMEFRAME.

INCREASING HEAT DURING THE MIDDLE OF THE WEEK:
MAIN ISSUE - HEAT.  PREDICTABILITY IS HIGH.

RELATIVE MEASURE OF PREDICTABILITY /ROMP/ SHOWING A HIGH IN
PREDICTABILITY WITH THE 500 MB HIGH OVER SOUTHEAST TEXAS LEADING UP
TO THURSDAY AND SUBSEQUENT RIDGE EXTENDING NORTH FROM THIS FEATURE
INTO THE CENTRAL PLAINS.  THIS TRANSLATES TO A HIGH CONFIDENCE
FORECAST IN HEAT FOR THE TUESDAY THROUGH THURSDAY TIME PERIOD.
PREDICTABILITY IS 80 PERCENT OR BETTER WITH LIKELIHOOD OF VERIFYING
BETTER THAN 65 PERCENT.

SREF ENSEMBLES SHOW HIGHS 95 TO 100 ACROSS MUCH OF THE FORECAST AREA
WEDNESDAY AND ESPECIALLY THURSDAY.  THIS WILL PUSH HEAT INDICES TO
RANGE FROM 105 TO 115 ACROSS SOUTH-CENTRAL KANSAS THURSDAY.  THIS
WILL LIKELY BE THE FIRST HEAT ADVISORY OF THE YEAR.

KRC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  94  71  94 /  70  30  50  30
HUTCHINSON      65  91  68  93 /  70  30  50  30
NEWTON          65  89  69  90 /  70  30  50  30
ELDORADO        63  91  69  91 /  70  30  50  30
WINFIELD-KWLD   67  93  73  94 /  70  20  50  30
RUSSELL         63  86  66  88 /  70  30  50  30
GREAT BEND      63  87  66  88 /  70  20  50  30
SALINA          65  87  69  91 /  70  50  50  30
MCPHERSON       67  89  69  91 /  70  40  50  30
COFFEYVILLE     68  89  72  91 /  70  30  50  30
CHANUTE         65  88  72  91 /  70  40  50  30
IOLA            63  86  71  88 /  70  50  50  30
PARSONS-KPPF    67  90  73  92 /  70  30  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 14, 6:09 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT SUN JUN 14 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
709 PM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A CLUSTER OR TWO OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
OVER NORTHWESTERN AND NORTH CENTRAL KANSAS THIS EVENING...WITH
THIS ACTIVITY THEN MOVING EAST AND SOUTHEAST LATE TONIGHT
AFFECTING CENTRAL AND SOUTHEAST KANSAS. AN ISOLATED TORNADO IS
POSSIBLE IN CENTRAL KANSAS LATE THIS EVENING...HOWEVER THE
PREDOMINATE SEVERE THREAT WILL BE DAMAGING WIND GUSTS AND LARGE
HAIL TO GOLFBALL SIZE. LOCALLY HEAVY RAIN AND FLOODING IS
POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONT WILL REMAIN IN THE AREA THROUGH TUESDAY. STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THE
FRONT...ESPECIALLY AT NIGHT. LOCALLY HEAVY RAIN IS ALSO LIKELY
WHICH COULD CAUSE OR AGGRAVATE ANY ONGOING FLOODING. THE BEST
CHANCE FOR STORMS WILL BE MAINLY LATE EVENING AND OVERNIGHT.

HEAT INDICES WILL CLIMB INTO THE TRIPLE DIGITS OVER PARTS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS EACH AFTERNOON FROM TUESDAY THROUGH
THURSDAY...RANGING FROM 105 TO 115 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE IN CENTRAL AND SOUTHEASTERN
KANSAS FROM LATE THIS EVENING INTO THE OVERNIGHT HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jun 14, 8:32 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT SUN JUN 14 2009

KSZ082-091-150315-
HARPER-KINGMAN-
932 PM CDT SUN JUN 14 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES...

AT 931 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NASHVILLE...OR 10 MILES NORTHEAST OF
MEDICINE LODGE...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

JAKUB

The radar

The Wichita radar (KICT), 78 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kingman

When
June 14, 9:10 PM CST
Where
Kingman County, 0.69 mi S of Zenda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.440, -98.280

Rainfall amounts were also 1.60 inches.

Hail, Kingman

When
June 14, 9:12 PM CST
Where
Kingman County, 0.69 mi S of Zenda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -98.280

The hail was accompanied by 45 to 50 mph.

Thunderstorm Wind, Harper

When
June 14, 9:50 PM CST to 10:04 PM CST
Where
Harper County, 3.47 mi W of Anthony to 3.09 mi N of Anthony
Measured
61 kt (70 mph) estimated gust
Property damage
$56,000
Reported by
Law Enforcement
Coordinates
37.143, -98.093

Damaging winds estimated at 70 mph moved across areas just west of Anthony. The winds knocked down 11 power poles. The winds knocked down numerous trees at Anthony Lake damaging some cabins and also overturning a camper.

Thunderstorm Wind, Harper

When
June 14, 9:50 PM CST
Where
Harper County, 3.85 mi W of Anthony
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.150, -98.100

Winds estimated at 70 mph knocked down a utility pole onto a storm spotters car, trapping the spotter for about an hour until the power could be turned off.

Hail, Sumner

When
June 14, 10:20 PM CST
Where
Sumner County, 10.41 mi WNW of Caldwell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.110, -97.760

Hail, Sumner

When
June 14, 10:48 PM CST
Where
Sumner County, 7.76 mi NW of Caldwell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -97.710

Thunderstorm Wind, Sumner

When
June 14, 10:48 PM CST
Where
Sumner County, 7.76 mi NW of Caldwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.100, -97.710

Winds estimated at 60 mph by a trained spotter.

Hail, Sumner

When
June 14, 11:07 PM CST
Where
Sumner County, 0.88 mi NW of Caldwell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.040, -97.610

Hail, Sumner

When
June 14, 11:14 PM CST
Where
Sumner County, 4.1 mi ENE of Caldwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -97.530

Hail, Cowley

When
June 15, 12:05 AM CST
Where
Cowley County, 5.2 mi WNW of Arkansas City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.110, -97.130

Hail, Cowley

When
June 15, 12:27 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
0.75 in hail
Reported by
County Official
Coordinates
37.070, -97.040

Tornado, Cowley

When
June 15, 12:49 AM CST to 12:56 AM CST
Where
Cowley County, 2.71 mi NE of Silverdale to 1.68 mi W of Maple City
Rating
EF0
Path length
2.72 mi
Path width
100 yd
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
37.052, -96.860

Tornado moving east near Maple City caused damage to a homestead. The house and barn sustained damage to the roof. All the windows were blown out of the cars, and a horse trailer was overturned.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180079, 180081, 182137, 182138, 182139, 182140, 182141, 182142, 182143, 182144, 182145, 166683.